Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 287, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 10, 2003, 9:02 PM CDT for Lincoln County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 9:02 PM CDT (02:02 UTC)
- Expired
- Sep 10, 2003, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 133 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 110202 SVRICT KSC105-110300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 902 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 1000 PM CDT. * AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF ASH GROVE...OR ABOUT 12 MILES NORTHWEST OF LINCOLN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF LINCOLN COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 1000 PM CDT. LAT...LON 3918 9847 3901 9835 3909 9801 3921 9812 $$ /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:40 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 10, 3:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT WED SEP 10 2003 MAIN FCST CONCERNS INVOLVE SVR WX POTENTIAL THIS EVE IN CNTRL KS, AND HEAVY RAINFALL/FLOODING POTENTIAL OVERNIGHT INTO THURSDAY ACROSS THE FCST AREA. TONIGHT: A FEW DISCREET SUPERCELLS PSBL IN CNTRL KS AND WWRD EARLY THIS EVE, IF SUFFICIENT LOW LVL CONVERGENCE CAN DEVELOP. MORE WIDESPREAD CONVECTION SHOULD EVOLVE LATER TONIGHT AS UPPER LEVEL DIVERGENCE STRENGTHENS OVER CNTRL/S-CNTRL KS IN THE RIGHT REAR QUAD OF THE UPPER JET. THE MEAN 0-6KM WINDS SHOULD BECOME NEARLY PARALLEL TO THE FRONTAL SFC, AND WITH K INDICES IN THE LOWER 40S ALONG WITH A 45 KNOT SRLY LOW LVL JET, HEAVY RAINFALL/FLOODING WL BECOME PSBL IN CNTRL SXNS. NCEP HAS CNTRL/S-CNTRL KS/FLINT HILLS IN THE EXCESSIVE RAINFALL POTENTIAL AREA TONIGHT INTO THURS AND WL ISSUE A FLOOD WATCH FOR THESE AREAS TONIGHT INTO THURS AM. THURS: THE LOW LEVEL FRONTAL BOUNDARY WILL VERY SLOWLY ADVANCE INTO THE FLINT HILLS, WITH THE ETA CONTINUING TO SHOW GOOD UPPER DIVERGENCE. WL CONTINUE HIGH CHANCE OF SHOWERS/T-STORMS MNLY FM THE I 135 CORRIDOR EWD. LOOKS LIKE A COOLER AND DAMP DAY FOR MUCH OF THE AREA. PARTIAL CLEARING MAY WORK INTO THE RSL/GBD AREAS LATE VIA SOME ISENTROPIC DOWNGLIDE. THURS NIGHT-SAT: THE FCST DURG THIS PD WL BE STRONGLY CONTINGENT ON HOW THE UPPER LOW COMING OUT OF THE CNTRL ROCKIES EVOLVES. BIG DIFFERENCES BETWEEN HOW THE GFS AND ETA HANDLE THIS, WITH THE ETA/NGM SHOWG THIS SYSTEM CUTTING OFF FM THE NRN STREAM, WHILE THE GFS DOES NOT. NCEP HAS LEANED MORE TOWARD THE ETA DUE TO BLOCKINESS OF THE UPPER PATTERN DOWNSTREAM. ATTM, WL KEEP HIGH POPS IN SERN KS THURS NIGHT, THEN TAPERING TO CHANCE POPS FRIDAY WITH THE POTENTIAL EXISTING FOR THE UPR LOW TO BE CUT OFF OVER THE SRN PLAINS. DID NOT MAKE SIG CHANGES TO SAT FCST ATTM, WITH NEXT COLD FRONT DUE SOMETIME LATE SAT OR SAT NIGHT. SUN-WED: ONE UPPER TROF AXIS WL EXIT THE CNTRL PLAINS TO THE EAST SUNDAY. ADDITIONAL UPPER TROFFING WL AFFECT WRN CANADA AND THE PACIFIC NW/NRN ROCKIES MON-WED. THE SFC RIDGE AXIS SHOULD GRADUALLY MOVE EAST OUT OF KS, WHILE LEE TROFFING BECOMES PREDOMINANT. THIS WL LEAD TO TEMPS GRADUALLY WARMING TO AROUND NORMAL BY TUES/WED. DRY WX ANTICIPATED DURG THE PERIOD. .ICT... KS...FLOOD WATCH FOR TONIGHT THROUGH THURSDAY MORNING FOR ZONES KSZ032>033...KSZ047>053...KSZ067>070...KSZ082>083...KSZ091>094...KSZ0 98. JMC
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 9 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1152 AM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO CENTRAL KANSAS BY LATE AFTERNOON OR EARLY THIS EVENING. INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE STORMS EARLY THIS EVENING, MAINLY WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. ALTHOUGH LARGE HAIL WILL BE THE MAIN RISK, A FEW SUPERCELL STORMS WITH TORNADOES IS POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE OR DEVELOP FURTHER NORTHEAST ACROSS THE REST OF CENTRAL KANSAS DURING THE LATE EVENING. WIND SHEAR PROFILES ARE EXPECTED TO BECOME MORE FAVORABLE FOR A LINEAR TYPE COMPLEX OF SEVERE STORMS, WITH THE MAIN RISK BEING DAMAGING WINDS AND HAIL. SHOWERS AND THUNDERSTORMS WILL REMAIN QUITE NUMEROUS OVERNIGHT. ALTHOUGH THERE WILL REMAIN A RISK FOR A FEW SEVERE STORMS, THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL ALSO INCREASE ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA THROUGH SATURDAY. THE THREAT OF ADDITIONAL SEVERE STORMS IS LOW. HOWEVER THE SLOW MOVING FRONT WILL LIKELY PRODUCE LOCALLY HEAVY RAIN ON THURSDAY AND THURSDAY NIGHT, MAINLY OVER THE AREA EAST OF I-35 AND WEST OF HIGHWAY 169. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING, MAINLY WEST OF A MARION TO WICHITA TO WELLINGTON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM DARMOFAL/HOWERTON
In the hours before
Special weather statement, Sep 10, 8:12 PM CDT, 50 minutes before
KSZ032-047-110140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 812 PM CDT WED SEP 10 2003 SEVERE THUNDERSTORM WATCH NUMBER 921 HAS BEEN REPLACED WITH A NEW SEVERE THUNDERSTORM WATCH NUMBER 923 EFFECTIVE UNTIL 1 AM CDT THURSDAY, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON...RUSSELL. JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 10:03 PM CDT | Flash Flood Warning | ICT | Lincoln | 6 hr |
| Sep 11, 4:55 AM CDT | Flash Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
| Sep 11, 7:27 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| Sep 11, 10:58 AM CDT | Flash Flood Warning | ICT | Sedgwick | 2 hr |
| Sep 11, 12:55 PM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.